Georgia, 2007Flash Flooding in Georgia, December 21, 2007
December 21, 2007 · NWS CHS · 7 events in 1 county or zone
Low pressure developed off the coast of South Carolina and Georgia as a potent upper level disturbance moved across the region. Moderate to heavy rains fell across the area, bringing much needed rainfall to some drought stricken areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed off the coast of South Carolina and Georgia as a potent upper level disturbance moved across the region. Moderate to heavy rains fell across the area, bringing much needed rainfall to some drought stricken areas. The pressure gradient between the area of low pressure and a wedge of high pressure across the piedmont of South Carolina and Georgia, associated with strong cold air damming, produced strong winds along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 21, 7:34 AM EST, 11 minutes earlier.
Area forecast discussion, Dec 21, 7:34 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
734 AM EST FRI DEC 21 2007
.SYNOPSIS...
A STRONG UPPER-LEVEL DISTURBANCE WHICH WILL PASS THROUGH THE
REGION AND MOVE OFF THE COAST TODAY. THIS WILL ENHANCE A WEDGE
PATTERN OVER THE CAROLINAS THAT SHOULD HOLD UNTIL BREAKING DOWN ON
SUN AS A COLD FRONT APPROACHES FROM THE W. THE FRONT WILL MOVE OFF
THE COAST BY EARLY MON...BUT UNSETTLED WEATHER COULD RETURN BY
CHRISTMAS DAY AS ANOTHER UPPER LEVEL DISTURBANCE IS POSSIBLE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
06Z GFS/RUC HAVE CONVERGED ON A SIMILAR SOLUTION WHICH PUTS
A SFC LOW NEAR THE W WALL OF THE GULF STREAM SE OF CHARLESTON THIS
AFTN. ALMOST A 12 MB PRES GRAD FORECAST INDICATES A WINDY SETUP.
NAM SHOWS 60 KT H925 WINDS THIS AFTN...LIKELY OVERDONE BUT WORRISOME.
IMPRESSIVE DEFORMATION AXIS ALONG AND JUST W OF I-95 HAS FUELED A
ZONE OF 3-6 INCH RNFL AMOUNTS FROM HARDEEVILLE AND PORT WENTWORTH
SW TO LONG AND TATTNALL COUNTIES. A FLOOD ADVISORY FOR MINOR
FLOODING IS IN EFFECT THROUGH MID MORNING FOR QUITE A FEW OF OUR
COUNTIES. ZONES HAVE BEEN UPDATED THIS MORNING TO REFLECT HEAVY
RAIN AND INCREASE QPF. RADAR AND GROUND OBSERVATION RECENTLY
INDICATED OVER 5 INCHES OF RAIN HAS ALREADY FALLEN AT THE SAVANNAH
AIRPORT. THIS RNFL MAX EXTENDS NWD TO AROUND HARDEEVILLE.
RAIN ALONG THE NW SIDE OF THE LOW LEVEL WARM FRONT MAY BE A BIT
SLOWER TO PULL OUT OF THE ERN PART OF THE FA TODAY.
THE EJECTING SFC LOW OFF THE GEORGIA COAST THIS MORNING SHOULD
ENHANCE A CLASSIC WEDGE SETUP TODAY. WE INDICATED HIGH TEMPS IN OUR
NW TIER WILL OCCUR DURING THIS MORNING...FALLING AFTERNOON. VERY
LITTLE CHANGE TO OVERALL TEMPERATURE SCHEME OVERALL. WINDS SHOULD
INCREASE THIS AFTERNOON. WILL NEED TO WATCH FOR WIND ADVISORY
CRITERIA POSSIBILITIES ALONG THE IMMEDIATE CHARLESTON COUNTY COAST
AT SOME POINT LATER TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
HEAVIER PRECIP SHOULD HAVE TAPERED OFF BY TONIGHT EXCEPT FOR A FEW
CONVECTIVE SHOWERS POSSIBLE OVER FAR NE PORTIONS. HOWEVER...
CONTINUED WEDGE PATTERN WITH WEAK ISENTROPIC LIFT COULD RESULT IN
SOME DRIZZLE THROUGH THE NIGHT IN MANY AREAS. EXTENSIVE CLOUD COVER
AND A RATHER CONTIGUOUS AIRMASS IN PLACE SHOULD KEEP TEMPERATURES
FAIRLY STEADY THROUGH THE NIGHT OR SLIGHTLY FALLING. GUIDANCE TEMPS
FOR SAT SEEM MUCH TOO HIGH OVER THE NORTHERN HALF OF THE AREA. MID
TO UPPER 60S IS PRETTY MUCH OUT OF THE QUESTION ASSUMING THE WEDGE
OF HIGH PRES REMAINS FIRMLY PLANTED ACROSS THE EASTERN SEABOARD. WE
SHOULD HAVE A LARGE TEMP GRADIENT ACROSS THE AREA WITH UPPER 60S FAR
S TO UPPER 50S N. DECREASED POPS TO SLIGHT CHANCE OVER SE SC WHERE
BEST CHANCE OF SOME ISENTROPIC ALONG THE COASTAL TROUGH WILL EXIST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WHILE MODEL SOLUTIONS REMAIN SPLIT FOR MOST OF THE EXTENDED...
CONFIDENCE THAT THE GUIDANCE IS RUNNING TOO WARM IS QUITE HIGH. MUCH
OF THE LONG-TERM PERIOD WILL BE DOMINATED BY A WEDGE PATTERN WITH
HIGH PRES OVER THE NE STATES. AS USUAL WITH PERSISTENT WEDGE
PATTERNS IN THIS PART OF THE COUNTRY...THE GFS MOS TEMPS ARE ABOUT
TEN DEGREES TOO WARM ON AVERAGE. THIS STILL SEEMS TO BE THE CASE
WITH THE 00Z RUN. INHERITED GRIDS SEEM QUITE REASONABLE AND ARE WELL
COLLABORATED ON THE WHOLE...THUS DID NOT MAKE SIGNIFICANT CHANGES TO
THESE PERIODS.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SFC LOW AT 11Z WAS CLOSE TO MOVING OFF THE GEORGIA COAST S OF KSAV
AND WINDS WERE ALREADY BACKING IN NRN CHATHAM COUNTY INDICATING THE
LOW IS SLIPPING OF THE SSE. HEAVY RNFL IS PINNED DOWN AROUND THE
SAVANNAH AIRPORT AND VSBYS AND CIGS SHOULD CONTINUE TO BOUNCE WITH
THE PRECIP LOADING. STRONG LOW LEVEL CONVERGENCE IS INCREASING
FURTHER UP THE COAST AND HEAVY RAINS MAY ALSO BECOME PINNED ALONG
THE CHARLESTON COUNTY LATER THIS MORNING. IN EITHER CASE...IFR/MVFR
CONDITIONS SHOULD BECOME LIFR BY THIS AFTERNOON AS THE WEDGE
INVERSION LOWERS AND STRENGTHENS. LIFR CIGS TONIGHT...VERY LOW
CONFIDENCE ON VSBYS IN THE WEDGE.
AT BOTH TAF SITES...N TO NE WINDS SHOULD BE GUSTY FROM THIS AFTN
THROUGH THIS EVENING...HIGHEST AT KCHS. THIS IS DEPENDANT ON THE
EVOLUTION OF A VERY COMPLEX SYNOPTIC REGIME.
EXTENDED AVIATION OUTLOOK...LIFR OR LOWER CIGS AND REDUCED VSBYS
IN FOG SAT MORNING...LIFTING TO MVFR CIGS SAT AFTN. LOW CIGS MAY
REDEVELOP SAT NIGHT. THERE SHOULD BE SOME IMPROVEMENT BY SUNDAY
NIGHT AND MONDAY...BUT ANOTHER ROUND OF LOW CIGS IS POSSIBLE
TUESDAY AND TUESDAY NIGHT.
&&
.MARINE...
STRONG GRAD PINCHING IS LIKELY TODAY THROUGH EARLY TONIGHT GIVEN
THE DYNAMICS AND THERMAL GRADIENT/DIABATIC EFFECT. WHILE THE NAM
MODEL SEEMS A BIT QUESTIONABLE WITH THE TRACK OF THE SFC LOW TODAY...
THE GFS REMAINS ON TRACK...ALBEIT WEAK WITH THE WIND SPEEDS GIVEN
THE TILTING WEDGE SCENARIO. WE HAVE UPGRADED GALE WATCH TO A WARNING
OFF THE CHARLESTON COUNTY COAST AND INCLUDED THE HARBOR FOR TODAY
INTO TONIGHT. N WINDS SHOULD TRAP-DOOR DOWN THE BACKSIDE OF THE
EJECTING LOW THIS AFTN...SPEEDS AND SEAS INCREASING GEORGIA LEGS.
SCA ALL WATERS OUTSIDE OF THE GALE WARNINGS. SEAS COULD BUILD AS
HIGH AS 9-10 FT 15-30 NM OFF THE NRN CHARLESTON COUNTY BY 00Z/22.
WINDS SHOULD BE ON THE DECREASE TONIGHT AND SAT OVER THE WATERS BUT
SEAS WILL REMAIN ELEVATED THROUGH TUE. SMALL CRAFT ADVISORIES
CONTINUE THROUGH SAT NIGHT IN THE NEARSHORE WATERS AND THROUGH MON
EVENING OVER THE OFFSHORE.
LAKE WINDS...RECENT OBSERVATION FROM EADYTOWN AND TIGHTENING OF THE
PRES GRAD HAS PROMPTED AN ISSUANCE OF A LAKE WIND ADVISORY FOR
LAKE MOULTRIE. WE RAN THE ADVISORY THROUGH TONIGHT AS THE GRAD
REMAINS QUITE STRONG.
&&
.TIDES/COASTAL FLOODING...
HIGH TIDE AROUND 5-6 AM THIS MORNING FELL BELOW COASTAL FLOOD ADVISORY
CRITERIA BUT RAIN LIKELY EXACERBATED SOME MINOR FLOODING.
HIGH ASTRONOMICAL TIDES EXPECTED SAT THROUGH TUE MORNINGS. THE
QUESTION IS WHEN WE EXPECT METEOROLOGICAL FACTORS TO RESULT IN
ENOUGH POSITIVE ANOMALY TO PUSH TIDES ABOVE CRITICAL THRESHOLDS FOR
SHALLOW COASTAL FLOODING. SAT MORNING HOLDS A CONSIDERABLE CHANCE
ALONG THE SC COAST GIVEN CONTINUED NE WINDS AND SOME SWELL WAVE. SUN
AND MON WILL BE CLOSE BUT WINDS WILL EITHER BE DUE S OR DUE
N...NEITHER OF WHICH NORMALLY RESULTS IN MUCH OF A RESIDUAL. TUE
MORNING WE COULD AGAIN BE PUSHING 7 FT AT CHS IF NE FLOW SETS UP AS
FORECAST.
IF GALE FORCE WINDS DO DEVELOP...A HIGH SURF ADVISORY COULD BE
ALSO BE REQUIRED LATER TODAY OFF OF AT LEAST CHARLESTON COUNTY.
&&
.EQUIPMENT...
THERE WAS NO BE NO 12Z UPPER AIR FLIGHT THIS MORNING DUE TO HEAVY
PCPN AND GROUND EQUIPMENT ISSUES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 5 AM EST SATURDAY FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR AMZ352-354.
GALE WARNING UNTIL 5 AM EST SATURDAY FOR AMZ330-350.
SMALL CRAFT ADVISORY UNTIL 11 PM EST MONDAY FOR AMZ374.
&&Hazardous weather outlook, Dec 21, 4:03 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
403 AM EST FRI DEC 21 2007
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-220900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
403 AM EST FRI DEC 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-220900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
403 AM EST FRI DEC 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
FLOODING...HEAVY RAIN THIS MORNING NEAR THE TIME OF HIGH TIDE
COULD RESULT IN SOME FLOODING ISSUES ACROSS COASTAL AREAS...
ESPECIALLY URBAN LOCATIONS. THE HIGHEST RISK OF FLOODING WILL BE
IN DOWNTOWN CHARLESTON...BUT FLOODING COULD OCCUR ANYWHERE ELSE
ALONG THE COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
COASTAL HAZARDS...WITH THE UPCOMING PERIGEE AND FULL MOON...TIDES
WILL BE RUNNING QUITE HIGH. THE ADDITION OF AN ONSHORE FLOW AT
TIMES SATURDAY THROUGH TUESDAY COULD PUSH TIDE LEVELS ABOVE
COASTAL FLOOD ADVISORY CRITERIA AND RESULT IN SHALLOW COASTAL
FLOODING. THE BEST CHANCE FOR MINOR COASTAL FLOODING WILL BE ALONG
THE SOUTH CAROLINA COAST DURING THE HIGH TIDE SATURDAY MORNING AND
AGAIN ON TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ352-354-374-220900-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
403 AM EST FRI DEC 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-220900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
403 AM EST FRI DEC 21 2007
...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Chatham
- When
- December 21, 7:45 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.9 mi NNW of Garden City to 1.03 mi NNW of Garden City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.133, -81.174
Aviation Court was reported to be flooded by the Chatham County Emergency Manager.
Flash Flood, Chatham
- When
- December 21, 7:45 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.58 mi W of Port Wentworth to 0.38 mi NW of Port Wentworth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.150, -81.180
Bonnie bridge Road was reported to be flooded by the Chatham County Emergency Manager.
Flash Flood, Chatham
- When
- December 21, 8:25 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.54 mi N of Central Jct to 1.45 mi SE of Central Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.088, -81.119
The Chatham County Emergency Manager reported flooding on more than 10 roads in and north of Savannah, Georgia.
Flash Flood, Chatham
- When
- December 21, 9:00 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.59 mi W of Bona Bella to 0.3 mi SW of Bona Bella
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 32.100, -81.180
Heavy rain completely flooded parts of Commerce Boulevard in Garden City, Georgia. The depth of the water was as high as 6 feet in places and several cars were reported to be completely submerged.
Flash Flood, Chatham
- When
- December 21, 9:35 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.91 mi NW of Savannah to 0.79 mi NW of Savannah
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -81.090
One house was evacuated due to flooding on East 33rd street.
Flash Flood, Chatham
- When
- December 21, 9:35 AM EST to 10:00 AM EST
- Where
- Chatham County, 0.68 mi E of (Sav)savannah Intl A to 0.95 mi WNW of Garden City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.129, -81.189
The intersection of Robert Miller and Highway 301 was reported to be flooded under the railroad crossing.
Flash Flood, Chatham
- When
- December 21, 11:15 AM EST to 12:00 PM EST
- Where
- Chatham County, Savannah to 1.74 mi N of Savannah
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.050, -81.080
Chatham County Emergency Management reported that several roads were closed due to flash flooding throughout northern Chatham County, including the city of Savannah, Georgia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, December 21, 200722 events
- Dense Fog in Illinois, December 21, 200719 events
- Winter Storm in New Mexico, December 21 to 22, 200713 events
- Dense Fog in Missouri, December 21, 200711 events
- Tornado in Florida, December 21, 2007$15,000 · EF0 · 1 event
- Winter Storm in South Dakota, December 21, 20078 events
- Dense Fog in Wisconsin, December 21 to 22, 20078 events
- Dense Fog in Indiana, December 21, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
- Winter Storm in Colorado, December 21 to 22, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
- High Wind in California, December 21, 200763 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64898, 64899, 64900, 64901, 64902, 64903, 64904.